Hail, Ste. Genevieve
- When
- September 4, 3:41 PM CST
- Where
- Ste. Genevieve County, 2 mi SSE of Bloomsdale
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.993, -90.206
Isolated storms developed over the forecast area. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated storms developed over the forecast area. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 4, 2:09 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT Thu Sep 4 2014
.SHORT TERM: (Through Late Tonight)
Issued at 308 PM CDT Thu Sep 4 2014
Storms currently forming over the eastern Ozarks and extreme
southwest Illinois will likely grow a bit more in coverage over the
next hour or so, and should then undergo a weakening trend with loss
of daytime heating as we head into the evening hours.
Once this activities dissipates, believe dry weather will hold in
the warm sector over much of the CWA for the remainder of the
overnight hours. GFS does generates some elevated storms along and
east of the Mississippi River by daybreak. Forecast soundings for
southern Illinois do seem to suggest a wedge of moisture aoa 10kft
that could generate some very high based activity by 12z, but even
this high level instability appears to be capped. So, believe that
precip threat in this area noted above looks fairly low, and
a somewhat more plausible solution may be the NAM, which generates
the QPF a bit further east into the Ohio Valley.
We will also need to keep an eye on thunderstorm potential with cold
front approaching northern sections of the CWA late tonight.
With weak surface convergence along the front, and with the main
dynamics remaining well to the north of the boundary, getting the
feeling that much of the precipitation threat late tonight and
into Friday morning will be post frontal. Have therefore delayed
the onset of PoPs until after midnight, and have kept PoPs in the
low chance/slight chance category...primarily along and north of a
UIN-MBY line. This slower trend is supported by all of the the 12z
runs, as well as the most recent high-res outputs.
Truett
.LONG TERM: (Friday through Next Thursday)
Issued at 308 PM CDT Thu Sep 4 2014
A cold front will move southeastward through our forecast area
Friday into Friday evening as shortwaves move through the northern
Plains and Great Lakes region causing the upper level ridge to
flatten and shift south of our area. The GFS model is a little
quicker with the progression of the front compared to the NAM model.
If the slower solution is more correct temperatures and heat indices
will get quite warm again from the St Louis metro area south and
east ahead of the front Friday afternoon. It appears that most of
the precipitation will be post frontal due to the positive tilt of
the upper level trough, although there will likely be at least
isolated showers/storms along and ahead of the front especially
Friday afternoon with diurnal destabilization. Will have the
highest pops Friday afternoon and night. The models were depicting
some upper level divergence across our forecast area mainly Friday
night in the right entrance region of the upper level jet streak
over the Great Lakes region. The NAM model appears to hold onto the
convection a little too long on Saturday across our forecast area,
and prefer the GFS model which shifts the precipitation south and
southeast of our forecast area by Saturday afternoon as a surface
ridge builds southeastward into the region behind the cold front.
Low level cold air advection behind the front will lead to cooler
temperatures Friday night, particularly across northeast MO, then
much cooler and less humid conditions for the entire area for the
weekend. The models were dropping the 850 mb temperatures down to
about 10-14 degrees C across our forecast area by 12z Sunday. Will
see the start of a warming trend on Monday as the surface/850 mb
ridge shifts east/southeast of the region with southerly low level
flow returning. Convection may also return to our area as soon as
Monday afternoon or night due to low level warm air advection ahead
of an approaching shortwave, along with return low level moisture
and instability. The ECMWF model has a stronger shortwave, upper
level trough versus the GFS, but they both have convection across
our forecast area Monday night into Tuesday. The ECMWF and GFS
model both also bring a strong cold front southeastward through the
region Wednesday night and Thursday as an upper level trough deepens
over the northern Plains. This will bring more convection to our
area followed by cooler temperatures for the later portion of the
work week into the weekend.
GKS
&&
.AVIATION: (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1250 PM CDT Thu Sep 4 2014
Will be keeping an eye on convective development this afternoon
that could impact STL metro TAFS, but attm believe development
will be very spotty and odds of any storm within 10nm of
aerodrome appears quite low. Otherwise expecting a bit of CU this
afternoon with bases aoa 4kft, with these dirunally driven clouds
dissipating around sunset and yielding mostly clear skies/VFR
conditions during the overnight hours. All of the 12z guidance
does bring a cold front into the UIN and COU areas mid-late
morning on Friday. However, with weak surface convergence along
the front and dynamics well north of this boundary, believe any
convection will be post-frontal. So for now have left UIN and COU
dry, and will let later shifts get a better handle on the
convective trends before introducing in TAFs.
Specifics for KSTL: As mentioned in primary AFD discussion,
concern for this afternoon will be diurnal, ams-type storms
developing in hot, humid, and unstable airmass, and will nowcast
this threat if storms do develop. Otherwise, scattered CU with
bases aoa 4kft will be developing, and then dissipating by early
evening with loss of heating. VFR conditions will continue overnight
with mostly clear skies and south winds aob 8kts.
Truett
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT this evening FOR Franklin MO-
Jefferson MO-Lincoln MO-St. Charles MO-St. Louis City MO-
St. Louis MO-Warren MO.
IL...HEAT ADVISORY until 7 PM CDT this evening FOR Madison IL-Monroe
IL-St. Clair IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 349 PM CDT THU SEP 4 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 349 PM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY MORNING. THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. GKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 434 PM CDT THU SEP 4 2014 ILZ079-102-MOZ065-075-042200- JEFFERSON MO-MONROE IL-RANDOLPH IL-STE. GENEVIEVE MO- 434 PM CDT THU SEP 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STE. GENEVIEVE... SOUTHEASTERN JEFFERSON...WESTERN RANDOLPH AND SOUTHERN MONROE COUNTIES UNTIL 500 PM CDT... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF OLYMPIAN VILLAGE TO BLOOMSDALE...AND MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... STE. GENEVIEVE... THIS STORM WILL AFFECT FELIX VALLE HOUSE STATE PARK. THIS STORM WILL ALSO IMPACT... INTERSTATE 55 IN MISSOURI FROM EXIT 150 TO EXIT 170. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRITT
The St Louis radar (KLSX), 89 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542349.